Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS Des Moines, IA

June 21, 2020Emmet County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2020, 5:31 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 5:31 PM CDT (22:31 UTC)
Expired
Jun 21, 2020, 5:54 PM CDT
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA

The radar

The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WUUS53 KDMX 212231
SVRDMX
IAC063-109-212315-
/O.NEW.KDMX.SV.W.0074.200621T2231Z-200621T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
531 PM CDT Sun Jun 21 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Emmet County in northwestern Iowa...
  Northern Kossuth County in north central Iowa...

* Until 615 PM CDT.

* At 530 PM CDT, a severe thunderstorm was located near Armstrong, 
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Public.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Iowa Lake, Armstrong, Swea City, Lakota and Ledyard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9404 4339 9404 4332 9456 4350 9455
TIME...MOT...LOC 2230Z 251DEG 30KT 4341 9448 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
098 
WWUS53 KDMX 212242
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
542 PM CDT Sun Jun 21 2020

IAC063-212251-
/O.CAN.KDMX.SV.W.0074.000000T0000Z-200621T2315Z/
Emmet IA-
542 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4350 9404 4339 9404 4334 9444 4350 9444
TIME...MOT...LOC 2241Z 251DEG 30KT 4344 9435 

$$

IAC109-212315-
/O.CON.KDMX.SV.W.0074.000000T0000Z-200621T2315Z/
Kossuth IA-
542 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN KOSSUTH COUNTY...

At 541 PM CDT, a severe thunderstorm was located near Iowa Lake, or
14 miles southeast of Fairmont, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Swea City, Lakota and Ledyard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9404 4339 9404 4334 9444 4350 9444
TIME...MOT...LOC 2241Z 251DEG 30KT 4344 9435 

HAIL...0.75IN
WIND...60MPH
 
$$

Martin
434 
WWUS53 KDMX 212254
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
554 PM CDT Sun Jun 21 2020

IAC109-212304-
/O.CAN.KDMX.SV.W.0074.000000T0000Z-200621T2315Z/
Kossuth IA-
554 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4350 9404 4339 9404 4334 9444 4350 9444
TIME...MOT...LOC 2253Z 251DEG 30KT 4348 9421 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:41 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 21, 2:41 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
241 PM CDT Sun Jun 21 2020

.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020

Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary.  Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM.  Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis.  Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.

A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.

Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast.  Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week.  There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing.  Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based.  A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.

The pattern begins to undergo flattening by Friday into next
weekend.  This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms.  GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles.  Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1244 PM CDT Sun Jun 21 2020

Mostly VFR conditions the remainder of this afternoon with a few
isolated storms across central Iowa. Numerous to widespread
showers and thunderstorms are expected into tonight with MVFR to
IFR conditions expected in and around the thunderstorms with
restrictions to both visibilities and ceilings. Low clouds will
likely remain in the wake of the storms overnight along with the
possibility of some patchy fog toward daybreak with light winds.
Boundary will push across the area toward the end of the period
with surface winds becoming north to northwest in many locations
with improving ceilings by late morning.

&&

.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020

Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.

There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

Ansorge

In the hours before

Special weather statement, Jun 21, 12:59 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1259 PM CDT Sun Jun 21 2020

IAZ039-211900-
Black Hawk IA-
1259 PM CDT Sun Jun 21 2020

...Strong storm in southeast Black Hawk County...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Porte City, or 12 miles north of Vinton, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Porte City.

LAT...LON 4230 9220 4238 9220 4245 9207 4230 9206
TIME...MOT...LOC 1758Z 240DEG 13KT 4234 9212

Martin
Special weather statement, Jun 21, 2:49 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sun Jun 21 2020

IAZ074-075-212015-
Marion IA-Mahaska IA-
249 PM CDT Sun Jun 21 2020

...Strong storms in Marion and Mahaska counties...

At 248 PM CDT, the public reported a strong thunderstorm over Pella,
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oskaloosa, Pella, New Sharon, Harvey, Leighton and Pella Municipal
Airport.

LAT...LON 4132 9260 4125 9287 4151 9305 4151 9259
TIME...MOT...LOC 1948Z 256DEG 12KT 4141 9286

Martin
Special weather statement, Jun 21, 3:18 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
318 PM CDT Sun Jun 21 2020

IAZ075-212045-
Mahaska IA-
318 PM CDT Sun Jun 21 2020

...Strong wind gusts possible in northern Mahaska County...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Sharon, or 8 miles north of Oskaloosa, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
New Sharon and Barnes City.

LAT...LON 4135 9273 4151 9274 4151 9241 4133 9241
TIME...MOT...LOC 2018Z 268DEG 16KT 4142 9267

Martin
Special weather statement, Jun 21, 3:43 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
343 PM CDT Sun Jun 21 2020

IAZ062-212115-
Poweshiek IA-
343 PM CDT Sun Jun 21 2020

...Strong storm in southwest Poweshiek County...

At 342 PM CDT, the public reported a strong thunderstorm over
Montezuma, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Deep River, Barnes City and Guernsey.

LAT...LON 4151 9260 4165 9261 4168 9230 4151 9230
TIME...MOT...LOC 2042Z 268DEG 16KT 4158 9249

Martin
Local storm report, Jun 21, 5:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/21/2020  M56 MPH          EMMET              IA   ASOS

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:04 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Jun 21, 12:59 PM CDTSpecial Weather StatementDMXBlack Hawk61 min
Jun 21, 2:49 PM CDTSpecial Weather StatementDMXMahaska26 min
Jun 21, 3:18 PM CDTSpecial Weather StatementDMXMahaska27 min
Jun 21, 3:43 PM CDTSpecial Weather StatementDMXPoweshiek32 min
Jun 21, 4:55 PM CDTSevere Thunderstorm WarningDMXEmmet50 min
Jun 21, 6:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.